Nebraska, 2014

Flooding in Nebraska, September 1 to 4, 2014

September 1 to 4, 2014 · NWS OAX · 2 events in 1 county or zone

Repeated thunderstorms in late August led to flooding along several rivers in eastern Nebraska and western Iowa. Some of the rivers remained in flood into early September.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Repeated thunderstorms in late August led to flooding along several rivers in eastern Nebraska and western Iowa. Some of the rivers remained in flood into early September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 31, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 PM CDT SUN AUG 31 2014

.UPDATE...
ISSUED AT 916 PM CDT SUN AUG 31 2014

SEVERE WEATHER THREAT HAS WANED ACROSS OUR CWA AS LINE OF STORMS
HAS PUSHED EAST OF OUR AREA. LINGERING SHOWERS OR THUNDERSTORMS
MAY AFFECT SOUTHEAST NEBRASKA AND SOUTHWEST IOWA FOR A TIME THIS
EVENING. THEN OVERNIGHT...ADDITIONAL SHOWERS OR ISOLATED STORMS
WILL BE POSSIBLE IN OVERRUNNING REGIME UNDER UPPER TROUGH SWINGING
THROUGH THE PLAINS. ONE WAVE IN THIS FLOW WAS TRIGGERING STORMS
IN WESTERN NEBRASKA NOW...AND HRRR/RAP MODELS INDICATE THOSE WOULD
APPROACH NORTHEAST NEBRASKA NEAR 06Z THEN SWEEP SOUTHEAST. SEVERE
STORMS ARE CERTAINLY NOT ANTICIPATED WITH THESE.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT SUN AUG 31 2014

CONVECTION LOOKS LIKELY FOR THE AREA TONIGHT AS A COLD FRONT
CURRENTLY ACROSS CENTRAL NEBRASKA INTO EXTREME EASTERN SOUTH
DAKOTA MOVES EAST INTO MINNESOTA AND IOWA. LATEST SHORT RANGE
MODELS HAVE MOST OF THE ACTIVITY EAST AND SOUTH OF THE AREA
BY 06Z. WEAK HIGH PRESSURE MOVES INTO THE AREA ON MONDAY BUT
SOME CHANCE OF MORE CONVECTION FOR NORTHERN PARTS OF THE AREA
MONDAY EVENING AS ANOTHER WAVE MOVES ACROSS THE REGION.

WARMER TEMPERATURES RETURN TUESDAY INTO WEDNESDAY AS BROAD RIDGE
ACROSS THE SOUTH BUILDS A BIT TO THE NORTH. SOME SLIGHT POPS IN
PLACE WEDNESDAY NIGHT FOR FAR SOUTH ASSOCIATED WITH WARM
ADVECTION ZONE ACROSS EASTERN KANSAS AND WESTERN MISSOURI.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CDT SUN AUG 31 2014

ANOTHER COLD FRONT MOVES INTO THE AREA ON THURSDAY WITH POPS
INCREASING INTO THURSDAY NIGHT FOR THE AREA AND CONTINUING INTO
FRIDAY FOR SOUTHERN HALF OF THE CWA AS FRONT SAGS SLOWLY SOUTH.
EXPECT RAIN TO STAY SOUTH OF THE AREA FRIDAY NIGHT INTO THE
WEEKEND AS HIGH PRESSURE BUILDS INTO THE REGION ALONG WITH COOLER
TEMPERATURES.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1142 PM CDT SUN AUG 31 2014

BROKEN MID LEVEL CLOUDS WILL REMAIN OVER EASTERN NEBRASKA TAF
SITES. COLD FRONT MOVING THROUGH THE AREA WILL TURN WINDS TO THE
NORTHWEST OVERNIGHT. AREAS OF MVFR FOG COULD DEVELOP BETWEEN 10Z
AND 14Z. THEN EXPECT NORTHWEST WINDS NEAR 10KT AND SCATTERED TO
BROKEN HIGH CLOUDS THROUGH THE DAY MONDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

UPDATE...DERGAN
SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DERGAN
Hazardous weather outlook, Aug 31, 8:24 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
924 PM CDT SUN AUG 31 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
924 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA
OVERNIGHT THROUGH EARLY MONDAY MORNING. HOWEVER ADDITIONAL SEVERE
STORMS ARE NOT EXPECTED.

MINOR FLOODING IS STILL POSSIBLE ON SMALL STREAMS AS RUNOFF FROM
EARLY RAINS SLOWLY SUBSIDES.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT FOR NORTHERN PARTS
OF THE AREA AND FOR THE SOUTH TUESDAY NIGHT. MORE WIDESPREAD
STORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS ANOTHER COLD
FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS NOT BE NEEDED TONIGHT OR MONDAY.

In the hours before

Local storm report, Aug 31, 6:42 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
742 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     IRWIN                   41.79N 95.21W
08/31/2014  E60 MPH          SHELBY             IA   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Aug 31, 6:49 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             WEEPING WATER           40.87N 96.14W
08/31/2014  M1.00 INCH       CASS               NE   LAW ENFORCEMENT

&&

VDEWALD
Special weather statement, Aug 31, 7:09 PM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
809 PM CDT SUN AUG 31 2014

NEZ093-010200-
RICHARDSON NE-
809 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR RICHARDSON COUNTY UNTIL 900 PM
CDT...

AT 808 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BERN...OR 10 MILES NORTHWEST OF SABETHA...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FALLS CITY...HUMBOLDT...VERDON...RULO...DAWSON...SALEM...PRESTON...
BARADA...THE HIGHWAY 75 AND 8 JUNCTION AND CAMP CORNHUSKER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
.

LAT...LON 4015 9601 4025 9551 4021 9548 4019 9548
      4011 9539 4008 9539 4006 9542 4004 9541
      4003 9540 4003 9536 4001 9531 4000 9540
      4000 9601
TIME...MOT...LOC 0108Z 250DEG 22KT 4004 9591

CHERMOK
Local storm report, Aug 31, 7:15 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     6 NNE NEBRASKA CITY     40.75N 95.82W
08/31/2014  E60 MPH          FREMONT            IA   TRAINED SPOTTER

            ALSO PENNY SIZE HAIL.

&&

VDEWALD
Local storm report, Aug 31, 7:22 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
822 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 E BENNET              40.68N 96.45W
08/31/2014  M1.75 INCH       OTOE               NE   PUBLIC

&&

VDEWALD
Local storm report, Aug 31, 7:43 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     2 SE EARLING            41.76N 95.39W
08/31/2014  E65 MPH          SHELBY             IA   EMERGENCY MNGR

&&

VDEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Saline

When
September 1, 12:00 AM CST to September 3, 2:00 AM CST
Where
Saline County, 3.63 mi ENE of Dorchester to 3.49 mi NNW of Crete
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.672, -97.057

The West Folk of the Big Blue began to flood in late August and continued above flood stage into early September. The river crested in late August and fell below flood stage early on the morning on the 3rd. The flooding was minor and mainly confined to low-lying areas along the river.

Flood, Saline

When
September 1, 12:00 AM CST to September 4, 3:43 AM CST
Where
Saline County, 4.19 mi NNW of Crete to 1.96 mi NNW of Crete
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.689, -96.969

Flooding from late August continued into early September along the Big Blue River. The river crested in late August, but continued in minor flooding until the early morning on the 4th. The flooding was confined to low-lying areas along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544395, 544397.